hamstergang

may or may not contain hamsters
7+ Year Member
May 6, 2012
1,896
1,800
NJ
Status
Attending Physician
Anyone know of any good resources for evaluating a rash that a patient develops after starting a new medication? Tips for deciding if the medication is the likely culprit or not, and when to start panicking?

Thanks.
 

Crayola227

The Oncoming Storm
5+ Year Member
Oct 22, 2013
15,934
17,753
All of Time & Space
http://www.ncbi.nlm.nih.gov/pmc/articles/PMC2882280/

Rechallege with lamotrigine after a rash

Partly useful because they include the Rating scale for dermatological drug eruptions

obviously SJS is your most important consideration as that is basically the only derm emergency and one of only a few that is deadly.

The paper also suggests a link to pictures, and having patients photograph rashes as they can evolve and what they looked like in an earlier stage can be an important clue.
 
OP
H

hamstergang

may or may not contain hamsters
7+ Year Member
May 6, 2012
1,896
1,800
NJ
Status
Attending Physician
Sorry, let me clarify. I am not talking about SJS. Just regular "parts of my body are now mildly red and itchy."
 

Crayola227

The Oncoming Storm
5+ Year Member
Oct 22, 2013
15,934
17,753
All of Time & Space
Anyone know of any good resources for evaluating a rash that a patient develops after starting a new medication? Tips for deciding if the medication is the likely culprit or not, and when to start panicking?

Thanks.
Sorry, I thought including the paper with the table Rating scale for dermatological eruptions and a treatise on what the only deadly rash looks like would answer that part of the question.

Aside from SJS/TEN or signs of analphylaxis, you don't need to panic.

However, if a drug is suspected to be the cause, you need to stop it immediately if you are able. It's pretty rare that you would ever continue a medication you suspected was causing a drug rash. Usually you ask abut a history of allergies, rashes, ask about infectious exposures, environmental, food, animals, soap, etc. Also develop a timeline of the rash, meds, exposures, and any associated systems from a 12 point review. You should check the patient's vitals. Listen to the lungs. Next is to describe the rash. You describe it in distribution, raised or flat, scale, color, if fluid filled what sort of fluid. This latter part is most important in determining if the rash is of infectious causes. Besides contact dermatitis which is seen just at the poin of contact, most allergic rashes are quite broadly distributed and usually spare the palms of the hands and feet. Inquire about joint pain and examine those joints.

I hope all of this is helpful in the evaluation of rash 2/2 drugs, and when to panic.

https://en.wikipedia.org/wiki/Serum_sickness-like_reaction

 
  • Like
Reactions: Amygdarya

Crayola227

The Oncoming Storm
5+ Year Member
Oct 22, 2013
15,934
17,753
All of Time & Space
Sorry, let me clarify. I am not talking about SJS. Just regular "parts of my body are now mildly red and itchy."
You sorta need more data than that. There is sort of a list of common rash causes I think about:

Infectious such as candida (distribution is key here), or staph/strep
Infectious such as viral
More rare infectious such as syphilis or Lyme
Autoimmune - psoriasis/eczema, lichen planus (distribution is also key here, should have mentioned above to always check mucous memebranes and nails as part of the skin exam)
Contact dermatitis
"Heat rash" - temperature sensitive release of histamine from mast cells
Trauma

That's my basic differential for "parts of my body are now mildly red and itchy, and the post before this one is how I would try to get at the above
 
OP
H

hamstergang

may or may not contain hamsters
7+ Year Member
May 6, 2012
1,896
1,800
NJ
Status
Attending Physician
Sorry, I thought including the paper with the table Rating scale for dermatological eruptions and a treatise on what the only deadly rash looks like would answer that part of the question.
Guess you're right, thanks.

For my particular case, the rash developed 2-3 weeks after starting the medication. It's flat, one large red patch, with a raised area where she's scratching. No fluid, no joints, no fevers, no anything. It's now just on a forearm, but had been on legs, shoulders, and back on one of the days (so both exposed and covered skin). This patient has many allergies so there are many potential environmental allergens that we are trying to rule out. I'd hate to stop a medication that is actually working, but I don't know how long I can continue it while we eliminate other causes.
 

Crayola227

The Oncoming Storm
5+ Year Member
Oct 22, 2013
15,934
17,753
All of Time & Space
Guess you're right, thanks.

For my particular case, the rash developed 2-3 weeks after starting the medication. It's flat, one large red patch, with a raised area where she's scratching. No fluid, no joints, no fevers, no anything. It's now just on a forearm, but had been on legs, shoulders, and back on one of the days (so both exposed and covered skin). This patient has many allergies so there are many potential environmental allergens that we are trying to rule out. I'd hate to stop a medication that is actually working, but I don't know how long I can continue it while we eliminate other causes.
Be sure to rule out that if it appears to be a purpuric or petechial rash since you mentioned being flat. Petechiae are usually perfectly flat, but deep red to purple, less than 3mm, but aren't itchy. Purpura are flat, can have central subcutaneous hematoma. In vasculitis petechiae or purpura can be raised and slightly itchy. Doesn't seem to fit what you're saying but was worth a mention.

http://www.dermatlas.net/atlas/index.cfm
I put in some serious time to find this. It is great as long as you make sure you remember the meaning of the common derm terms for rashes. It's a searchable atlas that you can input various variables to narrow down possible dx and associated pictures to find the most common culprits.

Totally flat, like almost under the skin appearing, or mostly flat? Any central clearing?
The timeline really matters since everything you said is consistent with drug allergy but obviously you want to be sure before giving up.

Any chance for a drug holiday? If the rash persists or gets worse in a certain timeframe that can easily confirm/rule out drug eruption. (I think 2 weeks is sufficient to tell if a rash is getting better. However, it could simply be time. It's more that if you stop the drug and don't see fast improvement that it makes drug rash seem unlikely. If you didn't have severe signs of allergy before you could try a rechallenge and this would also be useful data).

I would caution the patient to what are the symptoms for which they should immediately stop the medication and call their PCP, or go to the ED. (your systemic sx of severe allergy, severe nausea, vomiting, diarrhea, swelling of the mouth, fever).
In the meantime, it's totally appropriate to send them to their PCP or set up them seeing derm, if the med is that important for tx. And continuing the med in the absence of red flags until they see a PCP or derm isn't bad because they need to see a rash, this is only true if you're sure they're not getting anything on the SJS/TEN territory.

The fact it's migratory I know is an important clue but I can't recall for what exactly. I took out my book Bate's.
Could fit pityriasis rosea,
http://www.webmd.com/skin-problems-and-treatments/tc/pityriasis-rosea-topic-overview#1
http://www.webmd.com/skin-problems-and-treatments/herald-patch-in-pityriasis-rosea
Tinea corpis?
Tinea versicolor?

Unfortunately, what you describe sounds just like urticaria, and that's usually heat or allergic.

Look in the mouth for candidiasis. It is not at all inappropriate to test for syphilis and HIV with rash NOS.

What med is this BTW? How long on it before rash showed up?
 

Crayola227

The Oncoming Storm
5+ Year Member
Oct 22, 2013
15,934
17,753
All of Time & Space
DISLAIMER: I don't pretend to be an expert on rashes. The right thing to tell you is to dicontinue the med, not continue until seen by another doc so there's a rash they can go from. Definitely photograph the lesions.

Just a generalist type doc, and I like the challenge of rashes because it depends so much on history and PE. Most derm dx will depend on the clinician and not so much labs, one reason why derm is a legit specialty. Docs can be better at this though if they put in the time and effort.